Alert archive / California / Wind Advisories in 2024

Wind Advisory 1, NWS San Francisco Bay Area, CA

January 21, 20247 counties in California

NWS San Francisco Bay Area, CA issued this wind advisory at Jan 21, 2024, 3:10 AM PST for 7 counties in California. It took effect at Jan 21, 2024, 10:00 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2024, 3:10 AM PST (11:10 UTC)
In effect from
Jan 21, 2024, 10:00 PM PST
Expired
Jan 22, 2024, 4:00 AM PST
In force
6 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 45 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 11.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2024-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2024-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WWUS76 KMTR 211110
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
310 AM PST Sun Jan 21 2024

CAZ006-502-503-505-509-512-517-529-530-212000-
/O.NEW.KMTR.WI.Y.0001.240122T0600Z-240122T1200Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-
Coastal North Bay...Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Santa Cruz Mountains-
Santa Lucia Mountains and Los Padres National Forest-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
310 AM PST Sun Jan 21 2024

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST
MONDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of California. 

* WHEN...From 10 PM this evening to 4 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...A wind advisory will be in effect from 10
  PM Sunday to 4 AM Monday PST for strong and gusty southerly
  winds along the coast and in the coastal mountains. Wind gusts 
  up to 50 mph are possible at ridge tops and high elevations. In 
  lower elevations, gusts of 30 to 35 mph are expected. Take care 
  to secure loose outdoor items that can easily be blown over such
  as furniture and decorations.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
3 follow-up statements
719 
WWUS76 KMTR 211943
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
1143 AM PST Sun Jan 21 2024

CAZ006-502-503-505-509-512-517-529-530-220600-
/O.CON.KMTR.WI.Y.0001.240122T0600Z-240122T1200Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-
Coastal North Bay...Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Santa Cruz Mountains-
Santa Lucia Mountains and Los Padres National Forest-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
1143 AM PST Sun Jan 21 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
4 AM PST MONDAY...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Coastal regions extending from Sonoma County down to
  Monterey County, including the Santa Cruz Mountains and the
  Santa Lucia Mountains.
  

* WHEN...From 10 PM this evening to 4 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Wind gusts up to 50 mph are possible along 
  ridge tops and high elevations. In lower elevations, gusts of 30
  to 35 mph are expected. Take care to secure loose outdoor items
  that can easily be blown over such as furniture and 
  decorations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
310 
WWUS76 KMTR 220509
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
909 PM PST Sun Jan 21 2024

CAZ006-502-503-505-509-512-517-529-530-221200-
/O.CON.KMTR.WI.Y.0001.240122T0600Z-240122T1200Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-
Coastal North Bay...Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Santa Cruz Mountains-
Santa Lucia Mountains and Los Padres National Forest-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
909 PM PST Sun Jan 21 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Coastal regions extending from Sonoma County down to 
  Monterey County, including the Santa Cruz Mountains and the 
  Santa Lucia Mountains.

* WHEN...From 10 PM this evening to 4 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Wind gusts up to 50 mph are possible 
  along ridge tops and high elevations. In lower elevations, 
  gusts of 30 to 35 mph are expected. Take care to secure loose 
  outdoor items that can easily be blown over such as furniture 
  and decorations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
632 
WWUS76 KMTR 221201
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
401 AM PST Mon Jan 22 2024

CAZ006-502-503-505-509-512-517-529-530-221315-
/O.EXP.KMTR.WI.Y.0001.000000T0000Z-240122T1200Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-
Coastal North Bay...Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Santa Cruz Mountains-
Santa Lucia Mountains and Los Padres National Forest-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
401 AM PST Mon Jan 22 2024

...WIND ADVISORY HAS EXPIRED...

Winds are diminishing below Wind Advisory criteria. Therefore, the
Advisory was allowed to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/mtr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Jan 21, 2:32 AM PST, 38 minutes earlier.

Area forecast discussion, Jan 21, 2:32 AM PST, 38 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
232 AM PST Sun Jan 21 2024

...New SYNOPSIS, SHORT TERM, LONG TERM...

.SYNOPSIS...
Issued at 222 AM PST Sun Jan 21 2024

Moderate to heavy rainfall begins late Sunday night and lasts into
early Monday morning. Chances of isolated thunderstorms Monday
morning. A wind advisory has been issued for late Sunday night
through early Monday morning for gusty and strong southerly winds
associated with the approaching front. Light rain again midweek,
then drier and warmer weather in the late week.

&&

.SHORT TERM...
(Today and tonight)
Issued at 222 AM PST Sun Jan 21 2024

At this hour, widespread but
predominantly light rain continues to fall across much of the
region. Rain will continue through much of the night, but will
slowly become more scattered into Sunday morning.

Into Sunday afternoon and evening, more widespread rain returns, and
is expected to produce the greatest amount of rainfall out of the
systems seen throughout the weekend thus far. Rainfall will be
moderate to heavy at times, with the heaviest rain falling in the
early morning of Monday, prior to sunrise. Rain rates could reach up
to 0.25"/hr generally for lower elevations, with isolated mountain
peaks and higher elevations (particularly in the Santa Lucia
mountains) seeing rain rates of greater than 0.5"/hr. PWATs for
early Monday morning are about 1.1", exceeding the 90th percentile
climatology for KOAK sounding at that time. In addition, Mon 12Z WPC
surface chart analysis indicates a triple point just off of the Big
Sur coast. But what does this mean? A frontal triple point is the
intersection of a warm, cold, and occluded front, and can lead to
enhanced lift. Combine this with the higher PWATs, aka very moist
air, and you have the chance for some potentially heavy rainfall
(Worth mentioning- WPC days 1 and 2 places the CWA under a MRGL ERO,
with the North Bay falling under a "Slight" ERO on day 1.). But
thats not all; enhanced wind shear can also be found near the triple
point which is an ingredient for thunderstorm development. That
being said, SPC day 2 convective outlook has much of the coastal CWA
south of Napa and Sonoma counties in a general mention for increased
chances of thunderstorms. The greatest chances of thunderstorms
continues to be early Monday morning.

Aside from heavier rain and the chance for isolated thunderstorms,
gusty southerly winds will be present Monday morning. NAM 3km 925mb
analysis Monday morning shows a jet setting up off the coastline.
Gusts up to 45 to 50 mph are possible at ridgetops and higher
elevations, with gusts up to 30mph in lower elevations. A wind
advisory has been issued for the immediate coastline and coastal
mountains between 10pm Sunday and 4am Monday as a result.

This all said, what are we looking at for rainfall totals after all
is said and done Monday? The coastal mountains will receive
somewhere between 2-3" of rain, North Bay about 1.25" of rain,
greater SF bay area about 0.75"-1" of rain, and about 0.75-1" for
the Monterey region and Salinas Valley.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 222 AM PST Sun Jan 21 2024

Beyond Monday, a brief break in the rain is expected
Tuesday. Though, come early Wednesday, and conditions get a bit
soggy once more. Though, Wednesdays rain thus far appears to be
light, with the North Bay only receiving about 0.5-0.75" at most,
greater SF bay area up to 0.5", and generally a quarter inch or less
for the Santa Clara Valley, Salinas Valley, and Monterey region.
Come late Thursday, much of the rain will have dissipated, and
ridging will develop. This ridging will lead to dry conditions
and potentially even some warmer temperatures into the high 60s
and low 70s come the end of the week for interior locations. CPC
6-10 and 8- 14 day outlook places the CWA under an 80-90% chance
of above normal temperatures. Stay tuned for some warmer and drier
weather on the horizon!

&&

.AVIATION...
(06Z TAFS)
Issued at 952 PM PST Sat Jan 20 2024

VFR-MVFR tonight and Sunday with periodic showers, then increasing
southerly winds developing Sunday ahead of a rapidly eastward moving
lower level warm front. The 00z NAM shows a narrow band of 45 to 50
knot winds 925 mb to 850 mb with 30 knots wind as low as 1000 mb
(approx 800 feet) with the warm front reaching the coastline later
Sunday afternoon and evening; the last few runs of the NAM have
trended stronger with the winds. Moderate to heavy rain accompanies
the warm front later Sunday and Sunday night.

Vicinity of SFO...A few showers tonight and Sunday, then increasing
south to southeasterly wind developing Sunday afternoon and evening
ahead of fast moving warm front from the eastern Pacific. Winds
nearing airport weather warning criteria (sustained and/or gusts
35 knots or greater). Moderate to heavy rain accompanies the warm
front later Sunday, Sunday night and Monday morning.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...A few showers continuing tonight and
Sunday, breezy southerly winds developing ahead of a warm front from
the eastern Pacific mainly Sunday evening, though Salinas Airport
may have gusty southeast winds developing during the day Sunday.
Warm front quickly sweeps eastward across the north Central Coast
Sunday evening with moderate to heavy rain.

&&

.MARINE...
(Tonight through next Thursday)
Issued at 941 PM PST Sat Jan 20 2024

A trough of low pressure will result in wet weather and breezy
conditions tonight and early Sunday morning. A strong jet stream
across the eastern Pacific will rapidly move another trough of low
pressure eastward across the coastal waters and bays later Sunday
and Sunday night. This trough will be accompanied by widespread
rain and isolated thunderstorms. Winds easing early to mid next
week, with light rain returning midweek.

&&

.HYDROLOGY...
Issued at 225 AM PST Sun Jan 21 2024

A Flood Watch is in effect for the North Bay Sunday evening
through Monday evening. Moderate to heavy rainfall may bring rapid
rises in more responsive creeks and streams in the North Bay such
as Green Valley and Mark West. Both creeks are forecast to reach
action stage, with Green Valley briefly reaching minor flooding
stage. At this time, no major flooding impacts are expected.
However, with already saturated soils, minor nuisance flooding of
roadways and creeks are likely.

WPC continues to feature the North Bay in a "slight" risk (15%)
of excessive rainfall in the Day 1 ERO. The remainder of the CWA
maintains a MRGL ERO for WPC Days 1 and 2.

USGS instrumentation throughout the San Francisco Bay Area indicates
that shallow soils on steep hillsides are approaching saturation.
With more rain incoming to further saturate soils, shallow
landslides across the CWA remain a possibility.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Coastal Flood Advisory until 11 AM PST Monday for CAZ006-506-508.

     Wind Advisory from 10 PM this evening to 4 AM PST Monday for
     CAZ006-502-503-505-509-512-517-529-530.

     Flood Watch from this evening through Monday evening for
     CAZ502>506.

PZ...Small Craft Advisory until 9 AM PST this morning for SF Bay N of
     Bay Bridge.

     Small Craft Advisory from 3 PM this afternoon to 3 AM PST Monday
     for Mry Bay-Pigeon Pt to Pt Pinos 0-10 nm-Pigeon Pt to Pt
     Pinos 10-60 NM-Pt Arena to Pt Reyes 0-10 nm-Pt Arena to Pt
     Reyes 10-60 NM-Pt Pinos to Pt Piedras Blancas 0-10 nm-Pt
     Reyes to Pigeon Pt 0-10 nm.

     Small Craft Advisory until 3 AM PST early this morning for
     Pigeon Pt to Pt Pinos 10-60 NM-Pt Arena to Pt Reyes 0-10 nm-
     Pt Arena to Pt Reyes 10-60 NM.

     Small Craft Advisory until 9 AM PST this morning for Pigeon Pt
     to Pt Pinos 0-10 nm-Pt Pinos to Pt Piedras Blancas 0-10 nm-
     Pt Reyes to Pigeon Pt 0-10 nm.

&&

SHORT TERM...AC
LONG TERM....AC
AVIATION...Canepa
MARINE...Canepa

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 6:31 PM PSTCoastal Flood AdvisoryMTRAlameda, Contra Costa, Marin, Napa, City and County of San Francisco, San Mateo and 2 more40 hr
Jan 21, 2:59 AM PSTGale WarningMTR24 hr

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.